Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 76, NWS Pittsburgh, PA

August 2, 2017Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 2, 2017, 2:51 PM EDT for Venango County, Pennsylvania. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:51 PM EDT (18:51 UTC)
Expired
Aug 2, 2017, 4:15 PM EDT
In force
84 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WGUS51 KPBZ 021851
FFWPBZ
PAC121-022015-
/O.NEW.KPBZ.FF.W.0076.170802T1851Z-170802T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
251 PM EDT WED AUG 2 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  West central Venango County in northwestern Pennsylvania...

* Until 415 PM EDT.

* At 251 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Kennerdell...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Act quickly and move to higher ground now.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4135 7980 4128 7981 4128 7991 4136 7990

$$
15
2 follow-up statements
422 
WGUS71 KPBZ 021905
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
305 PM EDT WED AUG 2 2017

PAC121-022015-
/O.CON.KPBZ.FF.W.0076.000000T0000Z-170802T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-
305 PM EDT WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
WEST CENTRAL VENANGO COUNTY...

At 304 PM EDT, radar indicated that rainfall rates were 
diminishing in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL...up to 3 inches.

ADDITIONAL RAINFALL...1/4 to 1/2 inch.

Some locations that may experience flooding include...
Kennerdell...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children away from storm drains, culverts and streams.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4135 7980 4128 7981 4128 7991 4136 7990

$$
15
258 
WGUS71 KPBZ 022008
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
408 PM EDT WED AUG 2 2017

PAC121-022017-
/O.EXP.KPBZ.FF.W.0076.000000T0000Z-170802T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-
408 PM EDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL VENANGO COUNTY WILL
EXPIRE AT 415 PM EDT...

The heavy rain has ended and no reports of flooding have been 
received, so the warning will be allowed to expire.

LAT...LON 4135 7980 4128 7981 4128 7991 4136 7990

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:23 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 2, 2:23 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
223 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Rain chances will gradually increase into Friday as a cold front
approaches the region.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Scattered showers and thunderstorms will continue to develop
this evening as a weak shortwave trough moves through the area.
While thunderstorms will be ultimately inhibited by lack of
vertical shear through the column, favorable instability exists
in the form of steep low and mid-level lapse rates. Latest RAP
soundings do indicate a layer of dry air aloft, and meso
analysis showing marginal DCAPE values. A few moderate to
strong downdrafts are possible, but these will likely stay
below severe thresholds this evening.

With a relative minima of storm motion over the area, caused by
lack of flow through the column, any showers/thunderstorms that
do develop, would likely be slow moving, and could produce
locally heavy rainfall.

Coverage and intensity of shower activity will likely wane
overnight as instability dissipates and the shortwave trough
flattens. Still, in the moist summertime atmosphere, cannot
preclude a few isolated showers lingering through the night.

Clouds and high dewpoints will likely hold low temperatures
well-above average tonight.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH SATURDAY/...
Thursday will likely be a repeat of today, as the warm and muggy
airmass remains in place. Afternoon showers and thunderstorms
will develop in a weakly forced environment with very little
storm motion. This will result in some slow moving locally heavy
thunderstorms that tend to be common in August.

Finally, a strong cold front will bring a change to the recent
pattern. Showers and thunderstorms developing ahead of the cold
front will sweep through in the afternoon/evening hours. Timing
will play an important factor in instability and resulting
coverage and intensity of thunderstorms, but the negatively
tilted trough, strong upper-level jet, and increasing flow
through the column all look favorable for strong to severe
thunderstorms. SPC maintains a day 3 slight risk areawide,
given the threat of strong to severe winds accompanying these
storms.

The cold front moves through Friday night, bringing a sharp drop
in temperatures through Saturday. Highs Saturday will likely be
about 10 degrees cooler than Friday's readings.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure builds in for the latter part of the weekend,
leading a drying trend into Sunday. Brief zonal flow aloft will
stream the next disturbance into the area by early next week.
This deepening Great Lakes low and associated cold front will be
the next best chance of rain areawide. Temperatures through the
extended moderate to near or just below average values.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR can be expected outside of any restrictions associated with
convection this afternoon as a shortwave crosses the region.
Isold to sct showers/storm development will primarily remain
along and west of a line running roughly from KZZV-KPIT-KDUJ.
TAFs were updated to include TSRA with timing based off
consensus or rapid update guidance.

.OUTLOOK...
Restriction chances will increase through Thu and become likely
Fri as an approaching cold front results in showers and storms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 2, 8:06 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
806 AM EDT Wed Aug 2 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-031215-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
806 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of severe thunderstorms with the passage of a
cold front Friday. Damaging wind gusts will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 2, 2:37 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
237 PM EDT WED AUG 2 2017

PAZ007>009-015-021930-
Forest-Clarion-Venango-Mercer-
237 PM EDT WED AUG 2 2017

...A CLUSTER OF THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY WIND
AND HEAVY RAIN OVER NORTHEASTERN MERCER...CENTRAL VENANGO...
NORTHWESTERN CLARION AND SOUTHWESTERN FOREST COUNTIES...

At 235 PM EDT, a cluster of thunderstorms was centered near
Franklin, moving northeast at 10 mph.

Wind gusts up to 40 mph, small hail, and torrential rainfall can
be expected with this storm.

Locations impacted include...
Oil City...                       Franklin...
Sugarcreek...                     Hasson Heights...
Seneca...                         Polk...
Rouseville...                     Kennerdell...
Woodland Heights...               Fryburg...
Oil Creek State Park...           Cranberry Township...

Do not drive your vehicle through flooded roadways.

LAT...LON 4121 7989 4140 8004 4156 7956 4135 7936
TIME...MOT...LOC 1835Z 247DEG 8KT 4133 7984

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:37 PM EDTSpecial Weather StatementPBZVenango53 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.